ShortCuts-This Week in the Journals

August 6, 2007
ShortCuts-This Week in the Journals

Commentary by Cara Litvin MD, Executive Editor Clinical Correlations 

Avandia again made headlines this week when an FDA advisory committee voted to allow the drug to remain on the market despite new data that suggests it may increase the risk of ischemic heart disease. The committee overwhelmingly agreed that Avandia increases the risk of myocardial infarction in diabetic patients. However, in a remarkable vote of 22 to 1,  the committee nevertheless agreed that the drug should be kept on the market with new labeling.…

Read more »

Atrial Fibrillation Part 2: Additional Words of Wisdom

August 3, 2007
Atrial Fibrillation Part 2: Additional Words of Wisdom

Commentary by William Slater, MD Associate Professor of Medicine, Divsion of Cardiology

The vast majority of patients with persistent AF can be rendered asymptomatic with AV nodal blocking drugs and don’t require ablation. Digitalis is underused but is often of major benefit, either
alone, or in combination with beta blockers or calcium channel blockers.

Of paroxysmal fibrillators, most can be managed by reassurance that the episodes are harmless with a normal heart and of minimal risk if brief even in context of…

Read more »

Management and Consequences of Atrial Fibrillation

August 2, 2007
Management and Consequences of Atrial Fibrillation

Commentary by Timothy Wong, MD

A group of short articles focusing on the consequences and management of atrial fibrillation (AF) recently appeared in the July 7th issue of the Health section of the New York Times. In brief, the articles highlighted the risks of thromboembolism, the lack of very successful medical therapies, and the growing demand for catheter-based atrial fibrillation ablation procedures.

As a cardiology fellow on the consultation service at a teaching hospital in western Pennsylvania, I find that atrial fibrillation…

Read more »

Are beta blockers indicated in cirrhotics with small varices?

August 1, 2007
Are beta blockers indicated in cirrhotics with small varices?

Commentary by Bani Chander MD, PGY-2

Esophageal varices are a common complication of cirrhosis and approximately one-third of all cirrhotic patients with varices will develop a variceal bleed . Each episode of variceal hemorrhage is associated with a 15 to 20 percent risk of mortality in patients with severe liver dysfunction.  The risk of bleeding is related to the location, size, and appearance of the varix, presence of red wale markings, variceal pressure, prior history of variceal bleeding, as well as the severity…

Read more »

Part I- Subclinical Thyroid Dysfunction: To Treat or Not to Treat?

July 31, 2007
Part I- Subclinical Thyroid Dysfunction: To Treat or Not to Treat?

Commentary by Melissa Freeman MD, PGY2

Modern day science has revealed to us the intricate relationships that thyroid hormones have with multiple systems of the human body.  Many of today’s physicians find themselves checking patients’ thyroid function tests (TFTs) almost as reflexively as a baseline basic metabolic panel. Yet, what seems to the physician to be a harmless bit of thoroughness can often turn into hours of inquisitive head scratching if the TFTs reveal subclinical thyroid dysfunction, especially since automated assays for TFTs are more…

Read more »

ShortCuts-This Week in the Journals

July 30, 2007
ShortCuts-This Week in the Journals

Commentary by Henry Tran, MD

This week we will be highlighting a few articles examining risk factors for the development of obesity & the metabolic syndrome, a treatment for hypertrophic cardiomyopathy, and hospital rankings.

Many people think that soft drink consumption has been a major contributing factor to the global epidemic of obesity.  So is there an association between drinking soda and metabolic risk factors for heart diseases?  A study by Dhingra et al. published online by Circulation examined a cohort of…

Read more »

Clinical Pathology Conference 7/20/07-The Answer

July 27, 2007

Case Presentation By: Kartikya Ahuja, Chief Resident

Please review the posting of last week’s CPC Case here.

When you’re ready you can download the CPC Answer here

Read more »

Clinical Pharmacy Corner: Sulfonamide Allergy and Cross-Reactivity

July 26, 2007
Clinical Pharmacy Corner: Sulfonamide Allergy and Cross-Reactivity

Commentary By Susan Morey PharmD, Pharmacy Practice Resident

Approximately 3% of patients who use sulfonamide antibiotics develop an allergic reaction, with the most common being the development of a maculopapular rash. (1, 2, 3) Sulfonamides are chemical compounds which contain a SO2NH2 moiety and can be divided into 3 groups based on their structure. (1, 2)  The first group, the sulfonylarylamines includes the sulfonamide antibiotics. The second group, the nonsulfonylarylamines, includes carbonic anhydrase inhibitors (CAI), cyclooxygenase 2 (COX-2) inhibitors, loop diuretics, thiazides, and…

Read more »